Alert archive / New Jersey / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 58, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 14, 1999, 4:58 PM EDT for Gloucester County, Salem County, New Jersey; New Castle County, Delaware. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1999, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 14, 1999, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
Counties New Castle County, DE, Gloucester County, NJ, Salem County, NJ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:00 PM EDT | Thunderstorm Wind | Wilmington, DE | |
| Aug 14, 5:00 PM EDT | Thunderstorm Wind 50 | Oakwood Beach, NJ | |
| Aug 14, 5:15 PM EDT | Thunderstorm Wind 50 | Mantua, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPHL 142100 RRA SVRPHL DEC003-NJC015-033-142145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 PM EDT SAT AUG 14 1999 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SALEM COUNTY IN NEW JERSEY. WESTERN GLOUCESTER COUNTY IN NEW JERSEY. NORTHERN NEW CASTLE COUNTY IN DELAWARE. * UNTIL 545 PM EDT. * AT 457 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF BELLEFONTE... MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PEDRICKTOWN AT 515 PM EDT. CENTER SQUARE AT 515 PM EDT. BRIDGEPORT AT 525 PM EDT. THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS... ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET. .END GS/DI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 14, 3:25 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SAT AUG 14 1999 WAITING FOR THE STMS TO OUR W TO ARRIVE...AND WAITING FOR THE 12Z PROGS...OTR THAN THE NGM...WHICH CAME IN SHRTLY AFT NOON. WL STAY WITH THE SAME GENERAL SCENARIO AS PREVIOUSLY ADVERTISED...LKLY POPS TNGT...AND CHC MNLY NJ AND THE DELMARVA SUN...MNLY IN THE MRNG BEFORE SYS TRUDGES OFF THE CST. ZONES WIBIS IN A FEW MINS. .PHI...SML CRAFT ADVY CST. KRAUS
In the hours before
Local storm report, Aug 14, 11:50 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
1150 AM EDT SAT AUG 14 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 PM LEHIGHTON PA 65 MPH TSTM GUST
08/13/99 CARBON TREES DOWN...ONE ON A
VEHICLE.
0950 PM PALMERTON PA WIND DAMAGE
08/13/99 CARBON SIGNS BLOWN DOWN ON THE PA
TURNPIKE EXTENSION.
1000 PM APPENZELL PA LIGHTNING...FIRE ENGULFED
08/13/99 MONROE ONE HOME. OTHER HOME ALSO
SET ON FIRE IN THE COUNTY
DETAILS UNKNOWN.
1005 PM WALNUTPORT PA WIND DAMAGE
08/13/99 NORTHAMPTON WIRES DOWN.
1015 PM PA WIND DAMAGE
08/13/99 MONROE NUMEROUS TREES AND WIRES
DOWN THROUGHOUT THE COUNTY.
1015 PM CHERRYVILLE PA WIND DAMAGE
08/13/99 NORTHAMPTON COUPLE OF TREES DOWN
THROUGHOUT NORTHAMPTON
COUNTY. TREE ON HOUSE IN
LEHIGH TOWNSHIP.
1020 PM ALBRIGHTSVILLE PA 1 INCH OF RAIN IN 15
08/13/99 CARBON MINUTES.
1051 PM BLAIRSTOWN NJ WIND DAMAGE
08/13/99 WARREN TREES AND WIRES DOWN.
1125 PM VERNON NJ WIND DAMAGE
08/13/99 SUSSEX COUPLE OF TREES DOWN
IN VERNON.
1200 AM ALLENTOWN PA 1.56 INCHES IN TWO HOURS
08/14/99 LEHIGH IN ALLENTOWN.
0150 AM BENSALEM PA LIGHTNING...HOUSE TRAILER
08/14/99 BUCKS DESTROYED.
0315 AM ATSION NJ *** 1 DEAD ***
08/14/99 BURLINGTON LIGHTNING KILLED ONE PERSON
IN WHARTON STATE FOREST.
0352 AM TRENTON NJ STORM TOTAL PRECIPITATION
08/14/99 MERCER 5.30 INCHES.Special weather statement, Aug 14, 11:50 AM EDT, 5 hours 8 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL- MDZ008-012-015-019-020-150000- SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1148 PM EDT SAT AUG 14 1999 ...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAL OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF THUNDERSTORMS APPROACH. FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO STATION. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. KRAUS
Special weather statement, Aug 14, 12:03 PM EDT, 4 hours 55 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL- MDZ008-012-015-019-020-150000- CORRECTED SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1203 PM EDT SAT AUG 14 1999 ...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF THUNDERSTORMS APPROACH. FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO STATION. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. KRAUS
Special weather statement, Aug 14, 12:03 PM EDT, 4 hours 55 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL- MDZ008-012-015-019-020-150000- CORRECTED SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1203 PM EDT SAT AUG 14 1999 ...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF THUNDERSTORMS APPROACH. FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO STATION. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. KRAUS
Special weather statement, Aug 14, 2:00 PM EDT, 2 hours 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>026-PAZ060>062- 067>071-150000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 636 NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT SAT AUG 14 1999 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM... VERY WARM...HUMID AIR REMAINS OVER THE REGION THIS AFTERNOON. MEANWHILE...A COLD FRONT IS APPROACHING FROM THE WEST. THE COMBINATION WILL RESULT IN THUNDERSTORMS IN EASTERN PENNSYLVANIA... NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND DURING THIS AFTERNOON AND INTO THIS EVENING. SOME OF THE THUNDERSTORMS IN THE REGION TODAY MAY BECOME SEVERE. WIND GUSTS UP TO AROUND 70 MPH ARE POSSIBLE... ALONG WITH LARGE HAIL AND FREQUENT LIGHTNING. THERE IS ALSO THE POTENTIAL FOR HEAVY DOWNPOURS...WHICH COULD RESULT IN FLOODING IN AREAS OF POOR DRAINAGE. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. SEVERE THUNDERSTORM WATCH 636 INCLUDES THE FOLLOWING COUNTIES. IN EASTERN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...BUCKS... MONTGOMERY...CHESTER...DELAWARE AND PHILADELPHIA. IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET... MIDDLESEX...MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN... GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY. IN DELAWARE...NEW CASTLE...KENT AND SUSSEX. IN NORTHEASTERN MARYLAND...CECIL...KENT...QUEEN ANNE/S...TALBOT AND CAROLINE. TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI. IOVINO/NATIONAL WEATHER SERVICE
Special weather statement, Aug 14, 2:00 PM EDT, 2 hours 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>026-PAZ060>062- 067>071-150000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 636 NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT SAT AUG 14 1999 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM... VERY WARM...HUMID AIR REMAINS OVER THE REGION THIS AFTERNOON. MEANWHILE...A COLD FRONT IS APPROACHING FROM THE WEST. THE COMBINATION WILL RESULT IN THUNDERSTORMS IN EASTERN PENNSYLVANIA... NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND DURING THIS AFTERNOON AND INTO THIS EVENING. SOME OF THE THUNDERSTORMS IN THE REGION TODAY MAY BECOME SEVERE. WIND GUSTS UP TO AROUND 70 MPH ARE POSSIBLE... ALONG WITH LARGE HAIL AND FREQUENT LIGHTNING. THERE IS ALSO THE POTENTIAL FOR HEAVY DOWNPOURS...WHICH COULD RESULT IN FLOODING IN AREAS OF POOR DRAINAGE. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. SEVERE THUNDERSTORM WATCH 636 INCLUDES THE FOLLOWING COUNTIES. IN EASTERN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...BUCKS... MONTGOMERY...CHESTER...DELAWARE AND PHILADELPHIA. IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET... MIDDLESEX...MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN... GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY. IN DELAWARE...NEW CASTLE...KENT AND SUSSEX. IN NORTHEASTERN MARYLAND...CECIL...KENT...QUEEN ANNE/S...TALBOT AND CAROLINE. TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI. IOVINO/NATIONAL WEATHER SERVICE
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:56 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 49 min |
| Aug 14, 2:14 AM EDT | Flash Flood Warning | PHI | Mercer | 3 hr |
| Aug 14, 8:20 AM EDT | Flash Flood Warning | PHI | Mercer | 4 hr |
| Aug 14, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Burlington | 49 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 1999Severe Thunderstorm Warnings in Delaware, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.